Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 155, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 20, 2014, 2:27 PM EDT for 5 counties in Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2014, 2:27 PM EDT (18:27 UTC)
- Expired
- Aug 20, 2014, 3:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Loudon County, TN, McMinn County, TN, Monroe County, TN, Morgan County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:00 PM EDT | TSTM WND DMG | Philadelphia, TN | MULTIPLE TREES DOWN. AT LEAST ONE BARN DAMAGED OR DESTROYED. |
| Aug 20, 3:15 PM EDT | TSTM WND DMG | Sweetwater, TN | NUMEROUS TREES DOWN ESPECIALLY IN THE SWEETWATER AND MADISONVILLE AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
747
WUUS54 KMRX 201827
SVRMRX
TNC105-107-123-129-145-201915-
/O.NEW.KMRX.SV.W.0155.140820T1827Z-140820T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MONROE COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN MCMINN COUNTY IN EASTERN TENNESSEE...
ROANE COUNTY IN EASTERN TENNESSEE...
SOUTHEASTERN MORGAN COUNTY IN EASTERN TENNESSEE...
LOUDON COUNTY IN EASTERN TENNESSEE...
* UNTIL 315 PM EDT
* AT 227 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOUDON...AND MOVING
SOUTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...LENOIR CITY...KINGSTON...SWEETWATER...ROCKWOOD...
LOUDON...MADISONVILLE...MIDTOWN...FAIRVIEW...HARRIMAN...VONORE...
GREENBACK...NIOTA...PHILADELPHIA...OAKDALE...PINE ORCHARD...
PETROS...DEARMOND...PAINT ROCK AND BRADBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3607 8470 3612 8444 3569 8416 3567 8416
3567 8414 3566 8414 3563 8415 3560 8417
3559 8415 3558 8414 3551 8458
TIME...MOT...LOC 1827Z 342DEG 19KT 3568 8440
$$
SR1 follow-up statement
287
WWUS54 KMRX 201848
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT WED AUG 20 2014
TNC105-107-123-129-145-201915-
/O.CON.KMRX.SV.W.0155.000000T0000Z-140820T1915Z/
MONROE TN-MCMINN TN-ROANE TN-MORGAN TN-LOUDON TN-
248 PM EDT WED AUG 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHWESTERN MONROE...NORTHEASTERN MCMINN...ROANE...SOUTHEASTERN
MORGAN AND LOUDON COUNTIES...
AT 248 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR MADISONVILLE...MOVING SOUTH AT 20
MPH.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...LENOIR CITY...KINGSTON...SWEETWATER...ROCKWOOD...
LOUDON...MADISONVILLE...MIDTOWN...FAIRVIEW...HARRIMAN...VONORE...
GREENBACK...NIOTA...PHILADELPHIA...OAKDALE...DEARMOND...PAINT ROCK
AND BRADBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3597 8463 3603 8441 3569 8416 3567 8416
3567 8414 3566 8414 3563 8415 3560 8417
3559 8415 3558 8414 3551 8458
TIME...MOT...LOC 1848Z 342DEG 19KT 3557 8436
$$
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:41 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 20, 1:41 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 141 PM EDT WED AUG 20 2014 .AVIATION...AN UNSTABLE ATMOSPHERE WILL LEAD TO ISOLATED TO SCATTERED CONVECTION THROUGH EARLY EVENING. ONLY INCLUDED VCTS IN TAFS DUE TO RANDOM NATURE OF STORMS. ALL SITES SHOULD REMAIN VFR UNLESS A STORM PASSES OVER THE TERMINAL WHICH MAY RESULT IN BRIEF MVFR CONDITIONS. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. TRI WILL ALSO FLIRT WITH MVFR CONDITIONS AGAIN LATE TONIGHT THROUGH EARLY MORNING AS FOG IS EXPECTED TO DEVELOP. THEN...MORE SHOWERS AND STORMS MOVE INTO TRI AROUND 13Z TOMORROW MORNING LASTING THROUGH THE END OF THE PERIOD. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 20, 3:30 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 AM EDT WED AUG 20 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 330 AM EDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY DURING THE HEAT OF THE AFTERNOON...DRIFTING SLOWLY SOUTHEAST AT 10 TO 15 MPH. THE THUNDERSTORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND ONLY A STRAY STRONG STORM IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AN ACTIVE WEATHER PATTERN IS EXPECTED TO LINGER OVER THE REGION. UPPER LEVEL DISTURBANCES ORIGINATING AROUND THE GREAT LAKES ARE EXPECTED TO TRACK SOUTHEAST...AND BRING THE POSSIBILITY OF STRONG STORMS TO PORTIONS OF THE AREA...MAINLY SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE ISOLATED NATURE OF THE POSSIBLE THREATS.
In the hours before
Special weather statement, Aug 20, 1:33 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 133 PM EDT WED AUG 20 2014 TNZ035-067>069-201815- ROANE TN-KNOX TN-MORGAN TN-LOUDON TN- 133 PM EDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHEASTERN ROANE...SOUTHEASTERN MORGAN AND NORTHERN LOUDON COUNTIES UNTIL 215 PM EDT... AT 131 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF KINGSTON...MOVING SOUTH AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAK RIDGE...KINGSTON...MIDTOWN...HARRIMAN...OAKDALE...DEARMOND... BRADBURY AND PETROS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO URBAN OR SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3604 8462 3610 8442 3588 8425 3578 8456 TIME...MOT...LOC 1731Z 338DEG 7KT 3600 8449 TD
Special weather statement, Aug 20, 2:13 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 213 PM EDT WED AUG 20 2014 TNZ012-013-035-036-201900- CAMPBELL TN-MORGAN TN-SCOTT TN-ANDERSON TN- 213 PM EDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL... NORTHEASTERN MORGAN...SOUTHEASTERN SCOTT AND NORTHWESTERN ANDERSON COUNTIES UNTIL 300 PM EDT... AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HUNTSVILLE...OR 15 MILES SOUTHEAST OF ONEIDA... MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. OTHER STORMS WERE DEVELOPING SOUTHEAST OF THIS STORM WHICH ALSO MAY PRODUCE SMALL HAIL...HEAVY RAINFALL AND GUSTY WINDS. LOCATIONS IMPACTED INCLUDE... CLINTON...LA FOLLETTE...JACKSBORO...CARYVILLE...LAKE CITY... ROSEDALE...DISNEY...NORMA AND SMOKEY JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO SMALL STREAM AND URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3622 8452 3640 8444 3632 8405 3607 8417 TIME...MOT...LOC 1811Z 291DEG 13KT 3629 8441 TD
Local storm report, Aug 20, 2:21 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
221 PM EDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL KINGSTON 35.87N 84.51W
08/20/2014 E1.75 INCH ROANE TN PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:33 PM EDT | Special Weather Statement | MRX | Roane | 42 min |
| Aug 20, 1:48 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 42 min |
| Aug 20, 2:13 PM EDT | Special Weather Statement | MRX | Anderson | 47 min |
| Aug 20, 2:56 PM EDT | Special Weather Statement | MRX | Knox | 49 min |
| Aug 20, 3:02 PM EDT | Tornado Warning | MRX | Loudon, McMinn, Monroe | 43 min |
| Aug 20, 3:31 PM EDT | Tornado Warning | MRX | McMinn, Monroe | 44 min |
| Aug 20, 3:48 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen, Jefferson | 42 min |
| Aug 20, 3:56 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 49 min |
| Aug 20, 4:03 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 42 min |
| Aug 20, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson | 37 min |
| Aug 20, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 46 min |
| Aug 20, 4:16 PM EDT | Special Weather Statement | MRX | Greene | 29 min |
| Aug 20, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 18 min |
| Aug 20, 4:28 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 47 min |
| Aug 20, 4:34 PM EDT | Special Weather Statement | MRX | Marion | 41 min |
| Aug 20, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 38 min |
| Aug 20, 4:41 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 34 min |
| Aug 20, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea | 33 min |
| Aug 20, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 62 min |
| Aug 20, 4:52 PM EDT | Tornado Warning | MRX | Bradley, McMinn, Polk | 38 min |
| Aug 20, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 50 min |
| Aug 20, 4:59 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 46 min |
| Aug 20, 5:11 PM EDT | Special Weather Statement | MRX | Hawkins | 49 min |
| Aug 20, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more | 59 min |
| Aug 20, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 26 min |
| Aug 20, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 38 min |
| Aug 20, 5:25 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 50 min |
| Aug 20, 5:42 PM EDT | Areal Flood Advisory | MRX | McMinn | 2 hr |
| Aug 20, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Polk | 46 min |
| Aug 20, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 34 min |
| Aug 20, 5:58 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 33 min |
| Aug 20, 6:08 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 24 min |
| Aug 20, 6:17 PM EDT | Special Weather Statement | MRX | Marion | 28 min |
| Aug 20, 6:41 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 49 min |
| Aug 20, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Union | 41 min |
| Aug 20, 7:19 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Scott, Union | 56 min |
| Aug 20, 7:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell | 3 hr |
| Aug 20, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Hamblen, Jefferson, Knox, Union | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.